Maryland, 2006

Hail in Maryland, April 15, 2006

April 15, 2006 · NWS LWX · 1 event in 1 county or zone

Strong daytime heating conditions, combined with favorable winds and cold temperatures at a higher altitude, contributed to scattered thunderstorm development during the afternoon and evening of April 15. Some of these storms reached severe limits, with the primary hazard being large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong daytime heating conditions, combined with favorable winds and cold temperatures at a higher altitude, contributed to scattered thunderstorm development during the afternoon and evening of April 15. Some of these storms reached severe limits, with the primary hazard being large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 15, 3:03 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 15, 3:03 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT SAT APR 15 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

...SEVERE THUNDERSTORM WATCH IN EFFECT CWA-WIDE UNTIL 10 PM EDT...

BECAUSE OF IMPRESSIVE SHEAR PROFILES AND MODERATE INSTABILITY...A
SEVERE TSTORM WATCH IS NOW IN EFFECT UNTIL FOR MUCH OF THE
MID-ATLANTIC REGION. MAIN THREAT WILL BE FROM LARGE HAIL AND
DAMAGING WINDS.

AT 18Z A COLD FRONT WAS LOCATED ACROSS SOUTHERN PENNSYLVANIA. A
PRE-FRONTAL TROUGH EXTENDED FROM SERN PA BACK ACROSS CNTRL MD-NRN VA
AND THE NEAR ELKINS. THE AIRMASS IS MARGINALLY UNSTABLE THIS
AFTERNOON WITH SFC-BASED CAPE IN THE 1200-1600 RANGE. NW
UNI-DIRECTIONAL SHEAR IS AMPLE (INCREASING TO NEAR 60 KTS BY THIS
EVENING) TO PROVIDE ORGANIZATION FOR CONVECTION.

ATTM...CONVECTIVE ACTIVITY JUST NOW GETTING STARTED. OVER THE LAST
HOUR CELLS HAVE FIRED IN NERN MD NEAR BALTIMORE. OTHER ACTIVITY OUT
TO THE WEST OVER TUCKER/PRESTON COUNTIES WV...JUST N OF ELKINS...HAS
NOT BEEN IMPRESSIVE...BUT ACTIVITY OVER FAUQUIER/CNTRL VA WENT UP
PRETTY FAST.

OTHERWISE...AFTER CONVECTION QUIETS DOWNS LATE THIS EVENING...EXPECT
THE COLD FRONT TO MOVE S OF THE CWA BY AROUND 06Z. THIS WILL USHER
IN A TEMPORARY PERIOD OF DRYER AIR. THE FRNT THEN HANGS UP OVER
W-CNTRL AND SOUTHERN VA EARLY SUN. ON SUNDAY...DIFFERENCES IN MDLS
BECOME APPARENT. THE 12Z GFS SUPPORTS A PRECIP. BAND MOVING FROM SW
TO NE DURING THE MORNING. THIS BAND WOULD IMPACT SWRN LOCATIONS
AROUND 12Z/SUN. HOWEVER THE 12Z NAM IS MUCH SLOWER AND WEAKER WITH
THE PRECIP POTENTIAL ON SUN. BOTH MDLS AGREES AN AREA OF LOW PRES
WILL APPROACH THE REGION AND MOVE ALONG THE FRONT ON SUNDAY. EXPECT
A MSTLY SUNNY START TO THE DAY SUN...THEN CLOUDS WILL INCREASE
THROUGHOUT THE DAY. WL HAVE TO KEEP MENTION OF PRECIP IN THE ZNS FOR
MAINLY THE AFTERNOON HRS ON SUN CWA-WIDE. TEMPS ON SUN WILL BE
CO

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SUNDAY NIGHT WILL FEATURE LOW PRES MOVING TO THE SOUTH OF THE
CWFA...TO A LOCATION OFF THE NC COAST LATE SUN NGT OR MON. ON MON
NNE FLOW WILL SETUP ALONG THE MID ATLC AND THIS SHOULD RESULT IN
CLOUDY AND DAMP CONDS. WILL MAINTAIN HIGH CHC TO LKLY POPS SUN NGT
INTO MON. SLGT RISK REMAINS SUN EVNG OVR OUR SW 1/3 CWFA. CHANCES
FOR CONVECTION WILL DIMINISH GRATLY BY MON MRNG AS MARINE LYR BUILDS
IN.

BY MIDWEEK HIGH PRES RIDGE WILL DOMINATE AND RESULT IN FAIR WEATHER
WITH TEMPS NEAR NORMS.

&&

.AVIATION...
FIRST LINE OF ISOLD TO WDLY-SCT CONVECTION FIRED ALONG A PRE-FRNTL
TROUGH THAT MOVED OUT OF SRN PA EARLIER. SO FAR...FIRST ROUND OF
ACTIVITY HAS MOVED S OF IAD/DCA/BWI/MTN/MRB TAF LOCATIONS. CHO
STILL POSSIBLE TILL ABOUT 22Z. NEXT UP WL BE THE COLD FRNT MOVING
ACRS THE REGION. AIRMASS WL STILL BE UNSTABLE...ALTHOUGH NOT AS
MUCH AS SOME AIRMASS DRYING WILL HAVE TAKEN PLACE BEHIND THE FIRST
TROUGH. FRNT WILL MOVE S OF CHO BY 04-05Z TIME FRAME. NOT
EXPECTING ANY CIELING OF VIS RESTRICTIONS WITH PASSAGE OF THE
FRNT...OTHER THAN POSSBILE PRECIP ACTIVITY.

&&

.MARINE...
WL CONTINUE SMALL CRAFT THROUGH EARLY THIS EVENING...THEN EXPECT
WE CAN DROP ALL FLAGS FOR THE OVERNIGHT HOURS. ON SUN...N TO NW
WILL BE BELOW ADVISORY LEVELS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 7 PM THIS EVENING.

SYNOPSIS...
SHORT TERM...SMZ
LONG TERM...JB
AVIATION...SMZ
MARINE...SMZ
Hazardous weather outlook, Apr 15, 2:29 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT SAT APR 15 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-161000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
329 PM EDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A SEVERE
THUNDERSTORM WATCH. THE LIKELY TIMING OF SEVERE WEATHER WILL BE
BETWEEN 4 TO 9 PM. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE
PRIMARY THREATS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS ANTICIPATED FOR
SUNDAY... MAINLY FOR WEST CENTRAL VIRGINIA AND THE SOUTHERN PORTION
OF THE EASTERN WEST VIRGINIA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER HAS BEEN ACTIVATED. SPOTTERS ARE URGED TO MONITOR THE
WEATHER AND REPORT VIA PHONE OR HAM RADIO.

In the hours before

Local storm report, Apr 15, 3:03 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             STAFFORD                38.42N 77.40W
04/15/2006  E0.75 INCH       STAFFORD           VA   COUNTY OFFICIAL

0350 PM     HAIL             3 N FREDERICKSBURG      40.50N 76.43W
04/15/2006  E0.75 INCH       XXX                XX   TRAINED SPOTTER

&&

CMEADOWS
Local storm report, Apr 15, 3:06 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             STAFFORD                38.42N 77.40W
04/15/2006  E0.75 INCH       STAFFORD           VA   COUNTY OFFICIAL

0350 PM     HAIL             3 N FREDERICKSBURG      40.50N 76.43W
04/15/2006  E0.75 INCH       STAFFORD           VA   TRAINED SPOTTER

&&

CMEADOWS
Local storm report, Apr 15, 4:31 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
531 PM EDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 ESE KING GEORGE       38.26N 77.15W
04/15/2006  M1.00 INCH       KING GEORGE        VA   TRAINED SPOTTER

            HAIL BLANKETED GROUND BETWEEN TOWN OF KING GEORGE AND
            SHILOH

&&

WOODCOCK

The radar

The Sterling radar (KLWX), 85 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Charles

When
April 15, 4:45 PM EST
Where
Charles County, Nanjemoy
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.450, -76.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507161.